Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 209, NWS Morristown, TN

September 24, 2000Bradley County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Sep 24, 2000, 6:20 PM EDT for Bradley County, Tennessee. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 24, 2000, 6:20 PM EDT (22:20 UTC)
Expired
Sep 24, 2000, 7:00 PM EDT
In force
40 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Bradley County, TN

The radar

The Northeast Alabama radar (KHTX), 114 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 24, 6:55 PM EDTThunderstorm WindCleveland, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2000-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 768 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2000-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
768 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 242222
SVRMRX
TNC011-242300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
620 PM EDT SUN SEP 24 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRADLEY COUNTY IN EASTERN TENNESSEE

* UNTIL 700 PM EDT

* AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR FLINT SPRINGS...OR 12 MILES SOUTHWEST OF
  CLEVELAND...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCDONALD AROUND 625 PM EDT
  CLEVELAND AROUND 645 PM EDT
  TASSO AROUND 655 PM EDT
  6 MILES SOUTH OF CHARLESTON AROUND 700 PM EDT

THE SEVERES THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 3:15 PM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, Sep 24, 3:15 PM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT SUN SEP 24 2000

A GREAT TIME FOR A DATA INGEST FAILURE.  12Z MODEL DATA NOT
AVAILABLE IN AWIPS HOWEVER LOOKED OVER VIA INTERNET AND FOUND ONLY
MINOR VARIATIONS FROM PREVIOUS RUN.  ONE NOTABLE DIFFERENCE IS UPPER
JET APPEARS TO BE A LITTLE FURTHER NORTH SO THIS WOULD LIMIT SEVERE
POTENTIAL.

COLD FRONT CONTINUES TO MOVE SLOWLY SOUTH HOWEVER WITH SYSTEM
BECOMING PARALLEL TO UPPER FLOW THIS SOUTHWARD MOVEMENT WILL BE
VERY SLOW.  MODELS GENERALLY IN AGREEMENT ON HANDLING THIS SYSTEM
HOWEVER SOME NOTABLE DIFFERENCES. AVN MUCH FASTER ON CLEARING SYSTEM.
WITH THIS IN MIND HAVE GONE MORE TO NGM FOR PRECIPITATION GUIDANCE.

TEMPERATURES A DIFFERENT STORY.  AVN APPEARS MUCH TOO COOL FOR
MONDAY...HOWEVER FEEL THAT NGM TOO COOL ON TUESDAY.  HAVE LEANED
TOWARDS NGM THROUGH MONDAY AND TO AVN NUMBERS ON TUESDAY.

CHA   66  75  55  65 /  90  90 = 70   5
TYS   66  75  55  65 /  90  90  70   5
TRI   62  70  53  63 /  90  90  90  30
OQT   66  75  55  65 /  90  90  70   5

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.